Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 4, NWS Reno, NV

July 14, 2014Mono County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 14, 2014, 3:02 PM PDT for Mono County, California. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2014, 3:02 PM PDT (22:02 UTC)
Expired
Jul 14, 2014, 3:45 PM PDT
In force
43 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

County Mono County, CA

The radar

The Reno radar (KRGX), 152 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3350 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WUUS55 KREV 142202
SVRREV
CAC051-142245-
/O.NEW.KREV.SV.W.0004.140714T2202Z-140714T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
302 PM PDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MONO COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 345 PM PDT

* AT 256 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND          
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER   
  HIGHWAY 395 AT NEAR DEVILS GATE SUMMIT...OR 11 MILES NORTHWEST OF  
  BRIDGEPORT...AND MOVING WEST AT 5 MPH.

* LOCATIONS AFFECTED INCLUDE...DEVILS GATE SUMMIT...HIGHWAY 395      
  BETWEEN WALKER AND BRIDGEPORT...HIGHWAY 108 AT SONORA JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL ON HIGHWAY 395. 
WATCH FOR PONDING OF WATER ON ROADS. DRIVERS SHOULD SLOW DOWN IF 
ENCOUNTERING HEAVY RAIN TO AVOID HYDROPLANING...AND REMEMBER TO TURN 
ON THEIR HEADLIGHTS.

LAT...LON 3845 11946 3841 11926 3825 11938 3831 11954
      3843 11953
TIME...MOT...LOC 2200Z 085DEG 4KT 3834 11940

$$
1 follow-up statement
263 
WWUS55 KREV 142232
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
332 PM PDT MON JUL 14 2014

CAC051-142245-
/O.CON.KREV.SV.W.0004.000000T0000Z-140714T2245Z/
MONO CA-
332 PM PDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR NORTHWESTERN MONO COUNTY...

AT 330 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR JUNCTION US 395 AND CA
108 (SONORA JUNCTION)...OR 10 MILES EAST OF SONORA PASS...MOVING WEST
AT 5 MPH.

* LOCATIONS AFFECTED INCLUDE...DEVILS GATE SUMMIT...JUNCTION US 395
  AND CA 108 (SONORA JUNCTION) AND BOOTLEG CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL. WATCH FOR PONDING
OF WATER ON ROADS. DRIVERS SHOULD SLOW DOWN WHEN ENCOUNTERING HEAVY
RAIN TO AVOID HYDROPLANING...AND REMEMBER TO TURN ON THEIR
HEADLIGHTS.

&&

LAT...LON 3845 11946 3841 11926 3825 11938 3831 11954
      3843 11953
TIME...MOT...LOC 2232Z 085DEG 4KT 3834 11945

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:06 PM PDT, 56 minutes earlier.

Area forecast discussion, Jul 14, 2:06 PM PDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
206 PM PDT MON JUL 14 2014

.SYNOPSIS...
MOISTURE AND INSTABILITY WILL INCREASE TUESDAY WITH SHOWERS AND
THUNDERSTORMS POSSIBLE THROUGH THE WEEK. SLOW MOVING THUNDERSTORMS
THE NEXT FEW DAYS WILL LEAD TO INCREASING CHANCES FOR HEAVY
RAINFALL AND FLASH FLOODING.

&&

.SHORT TERM...

SHOWERS AND THUNDERSTORMS DEVELOPING OVER ALPINE AND MONO COUNTIES
SHOULD SPREAD INTO WESTERN NEVADA BY 4 PM. MAIN THREAT IS STRONG
OUTFLOW WINDS OF 50-60 MPH AND HEAVY RAIN UNDER RELATIVELY SMALL
RAIN CORES. A FEW DRY STRIKES ARE POSSIBLE IN THE LOWER
ELEVATIONS. A FEW RECORD HIGHS HAVE BEEN TIED ALREADY TODAY WITH
THE RENO AIRPORT REACHING 103 BEFORE 2 PM. VERY HOT TEMPERATURES
WILL COOL 3-6 DEGREES TOMORROW AS THE CENTER OF THE HIGH MOVES
OVER EASTERN NEVADA. CLOUD COVER TOMORROW MAY HELP BRING A FEW
DEGREES OF COOLING AS WELL.

BIG STORY THE REST OF THIS WEEK IS THE POTENTIAL FOR FLASH
FLOODING. CURRENTLY THERE IS A FLASH FLOOD WATCH OUT FOR DOUGLAS,
ALPINE AND MONO COUNTIES ON WEDNESDAY. CONVECTION THE NEXT COUPLE
DAYS AND MOISTURE WRAPPING AROUND THE HIGH WILL LEAD TO
PRECIPITABLE WATER VALUES RISING TO 0.75 TO 1 INCH. THE HIGH
MOISTURE CONTENT, SURFACE BASED INSTABILITY AND VERY LIGHT WINDS
ALOFT WILL INCREASE THE THREAT FOR FLASH FLOODING FROM SLOW MOVING
THUNDERSTORMS WITH HEAVY RAIN FOR MID WEEK.

FOR TUESDAY, THERE ISN'T MUCH IN THE WAY OF A LARGE SCALE TRIGGER
OR LIFTING MECHANISM SO CONVECTION WILL HAVE TO RELY ON SURFACE
BASED HEATING. STRONG THUNDERSTORM OUTFLOWS MAY ALSO HELP TRIGGER
SHOWERS AND THUNDERSTORMS IN THE LATE AFTERNOON AND EARLY EVENING
HOURS ACROSS WESTERN NEVADA. HOWEVER INCREASED CLOUD COVER
TOMORROW MAY LIMIT THE CONVECTIVE POTENTIAL. BEST CHANCE FOR
SHOWERS AND THUNDERSTORMS IS ALONG THE CREST FOR TAHOE, ALPINE AND
MONO, WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS ELSEWHERE.
CONFIDENCE IN FLASH FLOODING IS LOW FOR TUESDAY DUE TO A 10 MPH
STORM MOTION, UNCERTAINTY IN HOW QUICKLY PRECIPITABLE WATER
VALUES WILL INCREASE, AND HOW MUCH CLOUD COVER WILL LIMIT SURFACE
BASED INSTABILITY.

BY WEDNESDAY, CONFIDENCE IS HIGHER IN THE FLASH FLOOD POTENTIAL
AS CONVECTION MONDAY AND TUESDAY WILL HELP INCREASE ATMOSPHERIC
MOISTURE CONTENT. MODELS ARE ALSO IN GOOD AGREEMENT IN VERY LIGHT
WINDS ALOFT WITH STORM MOTION OF 5 MPH OR LESS. IN ADDITION,
RAINFALL FROM STORMS TODAY AND TUESDAY, MAY HELP MOISTEN THE SOILS
AND STREAM BEDS OVER ALPINE/MONO COUNTIES. BRONG

.LONG TERM...THURSDAY THROUGH MONDAY...

MAINLY MINOR ADJUSTMENTS FOR THIS FORECAST PERIOD. INCREASED
THUNDERSTORM CHANCES TO NEAR 50% ALONG THE CREST ON THURSDAY WITH
AMPLE MOISTURE IN PLACE AND GOOD MODEL AGREEMENT THAT CHANCES WILL
BE HIGHER. ALSO, REMOVED MENTION OF SLIGHT CHANCE OF THUNDERSTORMS
ON SUNDAY AS MODELS SHOW A STRONGER RESURGENCE OF THE RIDGE WITH
INCREASING SOUTHWEST FLOW. WITH THE THERMAL TROUGH WIDENING INTO THE
SIERRA, THUNDERSTORMS WILL BE MUCH LESS LIKELY ALONG THE SIERRA
FRONT INTO THE GREAT BASIN. OTHERWISE, VERY LITTLE HAS CHANGED AND
RUN-TO-RUN CONSISTENCY REMAINS VERY GOOD LENDING TO HIGHER
FORECASTER CONFIDENCE.

THUNDERSTORMS WILL CONTINUE TO TREND WETTER FOR THURSDAY AS PWATS
HOVER AROUND 1 INCH AREA-WIDE. STRONG OUTFLOWS AND ISOLATED FLASH
FLOODING WILL BE THE BIGGEST THREAT, BUT A STRAY LIGHTNING STRIKE
OUTSIDE OF THE CORE WILL ALSO BE A CONCERN FOR NEW FIRE STARTS. BY
FRIDAY, STORMS BEGIN TO TREND DRIER AS SOUTHWEST FLOW INITIATES.
WEAK STEERING FLOW WILL CONTINUE TO BE A LIMITING FACTOR TO DRY
LIGHTNING THOUGH. THEN, HIGH PRESSURE SURGES NORTHWEST RESULTING IN
WARMING OF THE UPPER LEVELS EFFECTIVELY STOPPING THE UPWARD GROWTH
OF STORM CELLS.

ONE CONCERN TOWARDS THE END OF THE WEEKEND INTO NEXT WEEK WILL BE
THE STRENGTHENING PRESSURE GRADIENT ACROSS THE SIERRA AND WESTERN
NEVADA. WINDS WILL INCREASE AND DEEPEN FROM 500 MB TO THE SURFACE.
AN INDUCED JET STREAK MAY FORM SUNDAY NIGHT INTO MONDAY WITH A
MAXIMUM UP TO TO 90 MPH. WITH VERY GOOD MIXING TO AROUND 525 MB AND
THE PRESENCE OF A JET STREAK, FASTER FLOW WILL REACH THE SURFACE.
THIS COULD CAUSE FAIRLY WIDESPREAD CRITICAL FIRE WEATHER
CONDITIONS. BOYD

&&

.AVIATION...

OVERALL WINDS WILL BE LIGHT, WITH THE MAIN FOCUS ON THUNDERSTORMS
THIS WEEK. TEMPS WILL BE RECORD BREAKING AGAIN THIS AFTERNOON WITH
MOISTURE ONLY SLOWLY INCREASING. EXPECT STORMS TODAY TO BE GENERALLY
SOUTH OF PYRAMID LAKE. WITH THE HIGH BASES, OUTFLOW GUSTS TO 50 KTS
ARE POSSIBLE ALONG WITH LOCALLY HEAVY RAINS DUE TO THE SLOW
MOVEMENT. MOISTURE CONTINUES TO INCREASE TUE/WED/THURS FOR
THUNDERSTORMS. ALL AREAS COULD EXPERIENCE PEAK OUTFLOW WINDS 35-40
KTS ALONG WITH INCREASING POTENTIAL FOR HEAVY RAINS. WALLMANN/BOYD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...HEAT ADVISORY UNTIL 6 PM PDT THIS EVENING BELOW 5000 FEET FOR
     NVZ003-004.

     FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING NVZ002-003.

CA...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING CAZ072-073.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 14, 1:33 PM PDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
133 PM PDT MON JUL 14 2014

CAZ072-142130-
GREATER LAKE TAHOE AREA-
133 PM PDT MON JUL 14 2014

...THUNDERSTORM NEAR EBBETTS PASS...

AT 130 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR EBBETTS PASS...OR 9 MILES SOUTH
OF MARKLEEVILLE. THIS STORM WAS NEARLY STATIONARY.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN...SMALL HAIL...AND
GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM. HEAVY RAIN MAY
LEAD TO ROCK AND MUD COVERING PORTIONS OF HIGHWAY 4 AND BACK COUNTRY
ROADS.

* LOCATIONS AFFECTED THROUGH 230 PM PDT INCLUDE...HIGHWAY 4 NEAR
  EBBETTS PASS AND SILVER CREEK CAMPGROUND.

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS.

&&

LAT...LON 3865 11967 3847 11967 3846 11971 3861 11990
      3865 11990
TIME...MOT...LOC 2030Z 271DEG 0KT 3856 11978

BRONG
Special weather statement, Jul 14, 2:09 PM PDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
209 PM PDT MON JUL 14 2014

CAZ073-142200-
MONO-
209 PM PDT MON JUL 14 2014

...STRONG THUNDERSTORM NEAR GLASS MOUNTAIN AND CA ROUTE 120...

AT 204 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES NORTHEAST OF CRESTVIEW...OR 14 MILES
SOUTHEAST OF MONO LAKE...AND MOVING NORTH AT 10 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...STRONG
GUSTY WINDS TO 55 MPH...AND BLOWING DUST...WILL OCCUR WITH THIS
STORM.

* LOCATIONS AFFECTED THROUGH 300 PM PDT INCLUDE...CA ROUTE 120
  AND...GLASS MOUNTAIN.

&&

LAT...LON 3792 11897 3798 11870 3781 11871 3777 11890
TIME...MOT...LOC 2108Z 161DEG 9KT 3787 11883

BOYD

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:52 PM PDTFlash Flood WatchREVAlpine, El Dorado, Mono, Nevada, Placer47 hr
Jul 14, 1:33 PM PDTSpecial Weather StatementREVAlpine57 min
Jul 14, 2:09 PM PDTSpecial Weather StatementREVMono51 min
Jul 14, 3:27 PM PDTSevere Thunderstorm WarningREVMono33 min
Jul 14, 4:01 PM PDTFlash Flood WarningREVMono3 hr
Jul 14, 4:54 PM PDTSpecial Weather StatementREVMono51 min

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.